Why Vaping Emergencies May Be Missed
TUESDAY, Jan. 28, 2020 (HealthDay News) -- Diagnosing lung emergencies caused by vaping can be a challenge because symptoms can look like pneumonia or go unrecognized, according to a new case report.
The vaping illness known as EVALI (electronic cigarette- or vaping-associated lung injury) has so far killed nearly 60 people in the United States. More than 2,600 have been hospitalized.
"Electronic cigarettes and vaping products are sending thousands of smokers, especially teens, to emergency departments," said lead author Dr. Kaitlyn Works. She's an emergency medicine physician with Vanderbilt University Medical Center in Nashville, Tenn.
"We must be crystal clear with young people: E-cigarettes and vaping products are not a healthy alternative to smoking. They can be dangerous, cause injuries and illnesses, or even death," she said.
A case in point: a 20-year-old man spent four days in the hospital, then left against his doctor's advice. He returned to the emergency room suffering from chest pain, fever and shortness of breath. For two weeks before he returned, he had a cough, fever, diarrhea, nausea and significant weight loss.
"This flu season we are seeing an additional layer of complexity -- EVALI symptoms may resemble pneumonia and become more dangerous or deadly when left untreated," Works said. "A patient with EVALI may have symptoms that vary and overlap with many illnesses, making it more complicated to diagnose."
An accurate diagnosis means ruling out other infections, autoimmune disorders or other conditions.
In this young man's case, tests showed that he didn't have strep, HIV, hepatitis and other diseases. It took a camera inserted into his lungs, a pulmonary exam and CT scan to confirm the vaping illness.
Nearly one-third of patients with vaping-related illness need intubation and mechanical breathing help, the researchers noted.
The cause of these lung emergencies appears to be vitamin E acetate, a thickening agent in many e-cigarettes that contain THC -- the active ingredient in marijuana, according to the U.S. Centers for Disease Control and Prevention.
The new analysis was published online Jan. 15 in the Journal of the American College of Emergency Physicians (JACEP) Open.
"The simplest way to avoid EVALI is to avoid these products," Works said in a news release from the American College of Emergency Physicians.
For more on vaping and lung damage, visit the U.S. Centers for Disease Control and Prevention.
SOURCE: American College of Emergency Physicians, news release, Jan. 23, 2020